Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 13, NWS Hastings, NE

May 29, 2008Rooks County, Kansas

NWS Hastings, NE issued this river flood warning at May 29, 2008, 8:58 PM CDT for Rooks County, Kansas. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 29, 2008, 8:58 PM CDT (01:58 UTC)
Expired
May 30, 2008, 3:33 PM CDT
In force
19 hr
Issued by
NWS Hastings, NE
Flood severity
Minor

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bow Creek near Stockton (SKTK1). The gauge peaked at 13.09 ft at May 30, 2008, 1:00 AM CDT.

actionminormoderatemajor51005/3005/31
Action stage
8 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
13.6 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06871500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KGID 300158
FLWGID
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
858 PM CDT THU MAY 29 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS...NE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN KANSAS... 

  BOW CREEK NEAR STOCKTON AFFECTING ROOKS COUNTY
KSC163-301358-
/O.NEW.KGID.FL.W.0013.080530T0158Z-080531T0656Z/
/SKTK1.1.ER.080530T0131Z.080530T0600Z.080530T1256Z.NO/
858 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS...NE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BOW CREEK NEAR STOCKTON.
* UNTIL LATE FRIDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:45 PM THURSDAY THE STAGE WAS 9.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 10.0 FEET BY 
  AFTER MIDNIGHT TOMORROW. THE RIVER WILL FALL BELOW FLOOD STAGE 
  TOMORROW MORNING.
* AT 9.0 FEET...WATER OVERFLOWS BOTH BANKS OF THE RIVER AND FLOWS 
INTO ADJACENT AGRICULTURAL LOWLAND.

$$
3 follow-up statements
000 
WGUS83 KGID 300312
FLSGID
KSC163-301512-
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE HASTINGS NE 
1012 PM CDT THU MAY 29 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN KANSAS...
 
  BOW CREEK NEAR STOCKTON AFFECTING ROOKS COUNTY 
KSC163-301512-
/O.EXT.KGID.FL.W.0013.000000T0000Z-080601T0000Z/
/SKTK1.1.ER.080530T0131Z.080530T0600Z.080531T0600Z.NO/
1012 PM CDT THU MAY 29 2008

...FLOOD WARNING EXTENDED UNTIL SATURDAY EVENING...THE FLOOD WARNING 
CONTINUES FOR
  THE BOW CREEK NEAR STOCKTON.
* UNTIL SATURDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  9:45 PM THURSDAY THE STAGE WAS 10.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 11.4 FEET BY 
  AFTER MIDNIGHT TOMORROW. THE RIVER WILL FALL BELOW FLOOD STAGE 
  EARLY SATURDAY MORNING.
* AT 9.0 FEET...WATER OVERFLOWS BOTH BANKS OF THE RIVER AND FLOWS 
INTO ADJACENT AGRICULTURAL LOWLAND.

$$
000 
WGUS83 KGID 301356
FLSGID
KSC163-310156-
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE HASTINGS NE 
856 AM CDT FRI MAY 30 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN KANSAS...
 
  BOW CREEK NEAR STOCKTON AFFECTING ROOKS COUNTY 
KSC163-310156-
/O.EXT.KGID.FL.W.0013.000000T0000Z-080601T0142Z/
/SKTK1.2.ER.080530T0131Z.080530T0545Z.080531T0742Z.NR/
856 AM CDT FRI MAY 30 2008

...FLOOD WARNING EXTENDED UNTIL SATURDAY EVENING...THE FLOOD WARNING 
CONTINUES FOR
  THE BOW CREEK NEAR STOCKTON.
* UNTIL SATURDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:45 AM FRIDAY THE STAGE WAS 10.7 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY SATURDAY MORNING.
* AT 9.0 FEET...WATER OVERFLOWS BOTH BANKS OF THE RIVER AND FLOWS 
INTO ADJACENT AGRICULTURAL LOWLAND.

$$
000 
WGUS83 KGID 302033
FLSGID
KSC163-310833-
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE HASTINGS NE 
333 PM CDT FRI MAY 30 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
KANSAS...
 
  BOW CREEK NEAR STOCKTON AFFECTING ROOKS COUNTY
KSC163-302103-
/O.CAN.KGID.FL.W.0013.000000T0000Z-080601T0142Z/
/SKTK1.2.ER.080530T0131Z.080530T0545Z.080530T1855Z.NR/
333 PM CDT FRI MAY 30 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE BOW CREEK NEAR STOCKTON.
* AT  2:45 PM FRIDAY THE STAGE WAS 8.7 FEET. 
* FELL BELOW FLOOD STAGE AT  1:55 PM FRIDAY.
* FLOOD STAGE IS 9.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 6.7 FEET BY TOMORROW 
  MORNING.
* AT 9.0 FEET...WATER OVERFLOWS BOTH BANKS OF THE RIVER AND FLOWS 
INTO ADJACENT AGRICULTURAL LOWLAND.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at May 29, 6:34 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 29, 6:34 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT THU MAY 29 2008

.AVIATION...00Z KGRI TAF. SEVERE THUNDERSTORMS WILL BE IN THE AREA
TO KICK OFF THE FORECAST FOR THE FIRST SEVERAL HOURS OF THE
FORECAST THIS EVENING. COULD BE VERY LARGE HAIL AND TORNADOES IN
THE AREA. CONDITIONS WILL EVENTUALLY IMPROVE BY LATE EVENING AND
OVERNIGHT AS STORMS PUSH OFF TO THE EAST...AND BY
FRIDAY...CEILINGS SHOULD SCATTER.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT THU MAY 29 2008/

SHORT TERM...THROUGH TONIGHT.  OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING.  AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO.  A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA.  IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.

HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT.  EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION.  THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.

A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH.  RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.

LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.

SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.

STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.

THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR KSZ005>007-017>019.

&&

HEINLEIN
Hazardous weather outlook, May 29, 2:40 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
240 PM CDT THU MAY 29 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
240 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA
THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE
EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON
AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING
WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS
WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING
HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 29, 8:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
836 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          14 N HOLDREGE           40.64N 99.38W
05/29/2008                   PHELPS             NE   EMERGENCY MNGR

            WINDOWS BLOWN OUT OF HOUSE...DAMAGE TO AN EMPTY GRAIN
            BIN...TREE LIMBS DOWN

&&

NWS
Local storm report, May 29, 8:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
838 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TORNADO          6 SSW GLEN ELDER        39.42N 98.35W
05/29/2008                   MITCHELL           KS   STORM CHASER

&&

JCB
Local storm report, May 29, 8:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
845 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          2 SW CAWKER CITY        39.49N 98.46W
05/29/2008                   MITCHELL           KS   STORM CHASER

&&

JCB
Local storm report, May 29, 8:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
852 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          2 SW GLEN ELDER         39.48N 98.33W
05/29/2008                   MITCHELL           KS   TRAINED SPOTTER

            MULTIPLE TORNADOES BEING REPORTED

&&

NWS
Local storm report, May 29, 8:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
856 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          2 SW CAWKER CITY        39.49N 98.46W
05/29/2008                   MITCHELL           KS   STORM CHASER

            LARGE TORNADO

&&

BALLARD
Local storm report, May 29, 8:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          2 SW GLEN ELDER         39.48N 98.33W
05/29/2008                   MITCHELL           KS   STORM CHASER

            LARGE MULTIPLE VORTEX

&&

BALLARD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:24 PM CDTTornado WarningGIDOsborne, Rooks51 min
May 29, 7:26 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith49 min
May 29, 7:29 PM CDTTornado WarningGIDJewell, Smith46 min
May 29, 7:40 PM CDTFlash Flood WarningGIDJewell6 hr
May 29, 7:57 PM CDTTornado WarningGIDMitchell, Osborne48 min
May 29, 8:13 PM CDTSevere Thunderstorm WarningGIDJewell24 min
May 29, 8:13 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith32 min
May 29, 8:18 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks42 min
May 29, 8:25 PM CDTTornado WarningGIDSmith50 min
May 29, 8:30 PM CDTFlash Flood WarningGIDMitchell, Osborne6 hr
May 29, 8:42 PM CDTFlash Flood WarningGIDPhillips6 hr
May 29, 8:43 PM CDTTornado WarningGIDJewell, Mitchell47 min
May 29, 8:54 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith51 min
May 29, 8:58 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith32 min
May 29, 8:58 PM CDTTornado WarningGIDJewell32 min
May 29, 8:59 PM CDTTornado WarningGIDJewell, Smith28 min
May 29, 9:21 PM CDTTornado WarningGIDOsborne, Rooks, Smith24 min
May 29, 9:30 PM CDTSevere Thunderstorm WarningGIDJewell, Phillips, Smith45 min
May 29, 9:45 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith45 min
May 29, 10:03 PM CDTSevere Thunderstorm WarningGIDJewell, Smith42 min
May 29, 10:09 PM CDTTornado WarningGIDJewell36 min
May 29, 10:13 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell47 min
May 29, 10:30 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Rooks, Smith45 min
May 29, 10:52 PM CDTSevere Thunderstorm WarningGIDJewell26 min
May 30, 12:00 PM CDTRiver Flood WarningGIDOsborne23 hr
May 30, 6:45 PM CDTAreal Flood WarningGIDRooks28 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.